MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON CLAREON PANOPTIX TORIC TRIFOCAL UV ABSORBING IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON RESEARCH, LLC - HUNTINGTON CLAREON PANOPTIX TORIC TRIFOCAL UV ABSORBING IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number CCWTT3
Medical Device Problem Code Failure to Eject (4010)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/14/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation summary: investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A facility representative reported that during an intraocular lens (iol) implant procedure, the lens was stuck in cartridge and was not able to advance inside the patient's eye.Additional information has been received and stated that, there was patient contact with no harm to the patient.Surgery was able to be completed with a new lens during initial procedure.
 
Additional Manufacturer Narrative
The lens was returned in the qualified cartridge inside the lens carton along with the assembled lens case and cartridge opened pouch.Inadequate viscoelastic was observed in the cartridge.The lens was torn into pieces with only two portions returned.Both portions were inside the cartridge.The larger portion (optic with some of the haptic material) was returned between the loading area and the nozzle entry.The other smaller broken optic portion was returned in the cartridge nozzle, located at the damaged area.The cartridge has stress lines beginning in the nozzle.The stress has enlarged into an aneurysm along the posterior of the nozzle in the thick nozzle cone wall.The aneurysm has torn and travelled into the tip.This is excessive damage.The cartridge has evidence of handpiece use.The cartridge was cleaned for further evaluation.The lens portions were removed during cleaning.Top coat dye stain testing was conducted with acceptable results.Product history records were reviewed and documentation indicated the product met release criteria.Information was provided that indicated the use of a qualified cartridge, handpiece, and viscoelastic.Root cause: the root cause may be related to a failure to follow the ifu.An inadequate amount of viscoelastic was observed in the cartridge.The ifu instructs: the ifu instructs to completely fill the cartridge with ovd immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.Stress lines and a tip aneurysm (enlarged stress deformation) that has torn was observed.The damage began in the thick nozzle cone wall on the posterior and travelled to the thinner tip area.The two distinct areas of damage would indicate a progressive change that occurred as the lens was advanced.This type of damage typically occurs if the lens is not positioned correctly for advancement; if there is a lack of viscoelastic between the lens and the cartridge lumen; if the lens is advanced too rapidly or if the handpiece plunger is not positioned correctly at the trailing optic edge.If the handpiece plunger is not positioned at the trailing optic edge it can allow the lens to fold around the plunger tip making it too large to correctly advance through the narrow tip of the cartridge, which could cause damage to the tip or the lens.Information was provided that the lens was in the cartridge for less than five minutes.The exact amount of time is not known.The ifu instructs: follow the section regarding directions for use for information on the maximum allowed time for the iol to stay in the folded condition.Failure to adhere to manufacturer¿s recommendations may result in iol damage.Ifu note: during lens loading and insertion, do not allow the iol to remain in a folded condition within the selected iol delivery system for more than 3 minutes prior to completing insertion into the capsular bag.The manufacturer internal reference number is: (b)(4).

Brand Name
CLAREON PANOPTIX TORIC TRIFOCAL UV ABSORBING IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key18464358
Report Number1119421-2024-00053
Device Sequence Number7117036
Product Code MJP
UDI-Device Identifier00380652457484
UDI-Public00380652457484
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCCWTT3
Device Catalogue NumberCCWTT3.250
Device Lot Number15521082
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer01/26/2024
Initial Report FDA Received Date01/08/2024
Supplement Report FDA Received Date02/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/27/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLAREON MONARCH IV IOL DELIVERY SYSTEM, INJECTOR; FOLDING FORCEPS; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; VISCOAT OPHTHALMIC VISCOSURGICAL DEVICE
Patient SexFemale